Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 11, 2011Walker County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 11, 2011, 7:13 PM CDT for Walker County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2011, 7:13 PM CDT (00:13 UTC)
Expired
Aug 11, 2011, 8:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL

County Walker County, AL

The radar

The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WWUS84 KBMX 120013
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT THU AUG 11 2011

ALZ014-015-024-120100-
JEFFERSON AL-WALKER AL-WINSTON AL-
713 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINSTON...NORTHERN
WALKER AND NORTHERN JEFFERSON COUNTIES UNTIL 800 PM CDT...

AT 712 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SMITH DAM TO LYNN...AND
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CARBON HILL...
  JASPER...
  CORDOVA...
  SMITH DAM...
  POPLAR SPRINGS...


&&

LAT...LON 3402 8710 3399 8710 3397 8713 3396 8710
      3390 8708 3390 8701 3386 8698 3386 8696
      3382 8695 3384 8685 3375 8681 3377 8752
      3386 8753 3387 8754 3418 8763
TIME...MOT...LOC 0013Z 325DEG 18KT 3394 8705 3408 8747

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 6:28 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 11, 6:28 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT THU AUG 11 2011

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

REMNANTS OF DECAYED OVERNIGHT MCS ARE NOW IN GA. LESSOR SYSTEM
WENT INTO W MS. BETTER CONVECTIVE SYSTEM TODAY OVER N TX/OK/INTO
AR. HOWEVER...THIS SYSTEM SHOULD REMAIN WELL WEST OF C AL WITH THE
CURRENT UPPER STEERING FLOW THIS AFTERNOON AND TONIGHT AFFECTING
POSSIBLY PORTIONS OF LA/MS. ANY ADDITIONAL CONVECTION TODAY SHOULD
NOT BE VERY STRONG AS ATMOSPHERE WAS PRETTY WORKED OVER EARLY ON
WITH SEVERE PARAMETERS GREATLY AFFECTED...ALONG WITH SIGNIFICANT
OUTFLOW BOUNDARY THAT TRAVERSED THE SOUTHEAST THIRD OF THE AREA
AND HAS MOVED AWAY FROM THE CWA. FRIDAY SHOULD GO BACK TO MORE OF
A ROUTINE SUMMER DAY WITH LOW DIURNALLY DRIVEN POPS MAINLY WITH
THE HEAT OF THE DAY. THIS MEANS WARMER TEMPERATURES FOR FRIDAY.

ON SATURDAY...POSSIBLY ONE MORE VERY WARM DAY. HOWEVER...SOME
UNCERTAINTY IS IN THIS TEMPERATURE FORECAST AS IT IS HIGHLY
DEPENDENT ON THE TIMING OF THE PRE-FRONTAL TROUGH COMING IN ON
SATURDAY. IF IT COMES IN EARLIER THAN EXPECTED THAN OUR
OPPORTUNITY FOR HEATING WILL BE LOST AND SO WILL SOME OF OUR
SEVERE CHANCES. A FEW STRONG STORMS ARE A POSSIBILITY FOR THE
EXPECTED AFTERNOON ACTIVITY. AS THE UPPER LOW MOVES ACROSS THE
UPPER MIDWEST INTO THE GREAT LAKES LATE SATURDAY INTO SUNDAY...
THIS WILL YIELD A MORE PROGRESSIVE UPPER FLOW TO AIDE IN USHERING
THE SURFACE FRONT THROUGH CENTRAL ALABAMA. BY NO MEANS IS THIS
FRONT EXPECTED TO BRING COLD TEMPERATURES...BUT NOT AS HUMID AND
SOMEWHAT MILDER AIR WILL STILL BE A WELCOME CHANGE TO THE
CONDITIONS OF LATE. THE RESULTING SURFACE RIDGE THAT DEVELOPS
LOOKS TO KEEP US RAIN FREE FOR THE FIRST HALF OF THE WEEK...WITH
EARLY MONDAY THROUGH EARLY TUESDAY CONDITIONS ALMOST KINDA NICE.

08/MNK

&&

.AVIATION...
00Z TAF DISCUSSION.

CURRENTLY WATCHING SCATTERED STORMS DEVELOP ACROSS PORTIONS OF
CENTRAL ALABAMA. ONLY ANTICIPATE THUNDERSTORMS TO AFFECT TOI THROUGH
01Z. OTHERWISE...VFR CONDITIONS EXPECTED FOR THE FIRST PORTIONS OF
THE EVENING HOURS. LOOK FOR MVFR VIS TO DEVELOP FOR MOST SITES BY
MIDNIGHT LASTING THROUGH 13Z. BIG QUESTION WILL BE BOUNDARY LAYER
WINDS AND HOW MUCH FOG WILL ACTUALLY DEVELOP. DURING THE AFTERNOON
HOURS TOMORROW...DAYTIME HEATING MAY ALLOW SOME ISOLATED AFTERNOON
THUNDERSTORMS TO DEVELOP. UNCERTAINTY REMAINS HIGH AS TO WHO WILL BE
AFFECTED AND WHEN...SO WENT AHEAD AND PUT IN CB FOR ALL SITES.

73/27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 11, 5:35 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT THU AUG 11 2011

ALZ011>015-017>050-121130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
535 PM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM THIS
EVENING FOR AREAS ALONG AND WEST OF INTERSTATE 65 AND NORTH OF
INTERSTATE 20/59. MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED SATURDAY AND SUNDAY.
THE THREAT WILL BE WIND GUSTS OF 40 TO 60 MPH. AT THIS TIME...IT
APPEARS THE STRONGEST ACTIVITY WILL BE DURING THE MAXIMUM HEATING OF
THE AFTERNOON INTO THE EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
OVER THE WEEKEND.

In the hours before

Special weather statement, Aug 11, 5:55 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT THU AUG 11 2011

ALZ037-043-112345-
ELMORE AL-TALLAPOOSA AL-
555 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA AND
NORTHEASTERN ELMORE COUNTIES UNTIL 645 PM CDT...

AT 553 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MARTIN LAKE AT KOWALIGA...OR 7 MILES EAST OF
EQUALITY...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARTIN LAKE AT KOWALIGA...
  MARTIN DAM...
  STILL WATERS RESORT...
  TALLAPOOSA CITY...
  MAXWELL GUNTER RECREATION AREA...

&&

LAT...LON 3260 8570 3258 8571 3258 8579 3251 8580
      3249 8582 3249 8584 3275 8607 3276 8601
      3280 8600 3282 8602 3288 8601 3289 8600
      3270 8569
TIME...MOT...LOC 2255Z 311DEG 21KT 3277 8598

27
Special weather statement, Aug 11, 6:12 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT THU AUG 11 2011

ALZ011-014-120000-
MARION AL-WINSTON AL-
612 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON AND MARION
COUNTIES UNTIL 700 PM CDT...

AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF MOULTON TO
10 MILES SOUTHEAST OF RUSSELLVILLE TO 7 MILES EAST OF RED BAY...AND
MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HALEYVILLE...
  HAMILTON...
  BRUSHY LAKE...
  HACKLEBURG...
  NEEDMORE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3430 8710 3420 8710 3410 8747 3406 8821
      3426 8819 3433 8817
TIME...MOT...LOC 2312Z 327DEG 11KT 3445 8716 3438 8760
          3441 8801

JT
Special weather statement, Aug 11, 6:45 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU AUG 11 2011

ALZ046-049-120030-
BULLOCK AL-PIKE AL-
645 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE AND SOUTHWESTERN
BULLOCK COUNTIES UNTIL 730 PM CDT...

AT 644 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF BEANS CROSSROADS...OR 14 MILES EAST OF
MEADVILLE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...
  BEANS CROSSROADS...
  LINWOOD...
  TROY UNIVERSITY...
  BANKS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3168 8591 3196 8606 3197 8600 3206 8600
      3212 8589 3187 8566 3186 8567 3181 8567
TIME...MOT...LOC 2342Z 328DEG 12KT 3199 8592

73
Local storm report, Aug 11, 6:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     CHINA GROVE             32.03N 85.94W
08/11/2011  M58 MPH          PIKE               AL   TRAINED SPOTTER

            NO KNOWN DAMAGE AT THIS TIME.

&&

10.5
Special weather statement, Aug 11, 7:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT THU AUG 11 2011

ALZ049-050-120045-
BARBOUR AL-PIKE AL-
707 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE AND
SOUTHWESTERN BARBOUR COUNTIES UNTIL 745 PM CDT...

AT 703 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRUNDIDGE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLIO...
  DOSTER...
  BLUE SPRINGS STATE PARK...
  HAMILTON CROSSROADS...
  TENNILLE...

&&

LAT...LON 3170 8590 3182 8579 3167 8548 3161 8555
      3161 8582
TIME...MOT...LOC 0007Z 318DEG 8KT 3171 8579

27
Special weather statement, Aug 11, 7:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT THU AUG 11 2011

ALZ014-015-024-120100-
JEFFERSON AL-WALKER AL-WINSTON AL-
713 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINSTON...NORTHERN
WALKER AND NORTHERN JEFFERSON COUNTIES UNTIL 800 PM CDT...

AT 712 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SMITH DAM TO LYNN...AND
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CARBON HILL...
  JASPER...
  CORDOVA...
  SMITH DAM...
  POPLAR SPRINGS...

&&

LAT...LON 3402 8710 3399 8710 3397 8713 3396 8710
      3390 8708 3390 8701 3386 8698 3386 8696
      3382 8695 3384 8685 3375 8681 3377 8752
      3386 8753 3387 8754 3418 8763
TIME...MOT...LOC 0013Z 325DEG 18KT 3394 8705 3408 8747

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:01 PM CDTSevere Thunderstorm WarningBMXMarion44 min
Aug 11, 7:07 PM CDTSpecial Weather StatementBMXPike38 min
Aug 11, 7:30 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker, Winston45 min
Aug 11, 7:46 PM CDTSpecial Weather StatementBMXMarion44 min
Aug 11, 8:44 PM CDTSpecial Weather StatementBMXFayette46 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.